Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Can Earl Grey Tea Cause Muscle Cramps?

  • Currently 3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3/5 (6 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have a colostomy and was advised to get plenty of fluids. I began drinking quantities of Earl Grey tea, my favorite.

Since I started drinking this tea, I’ve suffered many painful finger and foot cramps at night. I didn’t connect the two until I read in your column that the flavoring in Earl Grey can affect potassium and cause muscle cramps. I switched to regular black tea.

The cramps have mostly stopped and my lab results are better when it comes to potassium and indications of kidney function. Thank you!


A. A cup or two of Earl Grey tea should not cause most people any problems. Too much, however, may affect the movement of potassium in and out of cells. This could lead to muscle cramps (The Lancet, April 27, 2002).
  • Currently 3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3/5 (6 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

I am having severe toe and finger spasms. They lock and have to be pried loose. Hot water helps. I drink a lot of green tea and have had low potassium levels, but have them back to normal now. However, the spasms continue... any help....

Is it ok to take niacin, red yeast rice and coq10 together to control cholesterol while taking 20 mg of zocor? Would the three control cholesterol and just cut out zocor?
Thanks, Roy

I get night leg cramps, but only when I don't pay attention to calcium and/or cal/mag balance. Generally, if I get my 1kmg of ca, I have no cramps. Every time I get these cramps, it's directly attributable to failing to take my calcium. I confess I have more to learn about potassium/cramps.

I had bad leg and feet cramps almost every night and the doctor put me on magnesium. I've only had two since then. Its been at least 6 months or more since I had one.

I have leg cramps when I drink too much. What is the reason or relationship that causes the symptom?

I read your article and switched from Earl Grey to English Breakfast tea, and my fingers are no longer spasming. Thank you.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.